Man is a creature that likes to change his mental state, even if it is for the worse. It is the change that he seeks, not the end result; Nirvana for him is a constantly fluctuating or dramatic state of mind. This, for obvious reasons, is particularly so for the bored and dissatisfied. In the prison in which I worked, for example, the prisoners would take any pills that they happened to find in the hope that they would have some — any — effect on their mental state, irrespective of the dangers that might be involved in producing it.
A recent article in the New England Journal of Medicine draws attention to an increase in the United States of reported side effects caused by the consumption of synthetic cannabinoids. These were first synthesised in the 1980s as research tools, but soon escaped the laboratory. (How, at whose instigation and for what reasons, one would like to know?) Now there are illicit chemical laboratories, mainly in Europe, producing an ever wider range of such cannabinoids, the law limping after them with its prohibitions, only for new compounds that are legal (until banned) to be synthesised almost immediately. The story is a tribute, in a way, to human ingenuity.
Between January and May 2014, poison control centers throughout the United States received 1085 calls concerning possible side effects of synthetic cannabinoids, but in the same period in 205 received 3572 such calls, which mysteriously the CDC calculated as a 229 percent increase, when it is a 329 percent increase.
Of the 2961 calls concerning cases in which the medical condition and outcome was known, 335 were serious, which is to say life-threatening or resulting in significant disability, and a further 1407 necessitated medical treatment. 1219, therefore, were minor and quickly self-limiting.
There were 15 known deaths among the subjects of the 2961 calls, only one of which involved multiple drugs. This does not mean, of course, that the other 14 deaths can be attributed indubitably to the cannabinoids, for the figures are completely uncontrolled and it is impossible to say how many would have died anyway. Still, it is more likely than not that most of the deaths were caused by the drugs, directly or indirectly, given the age range of those who took them.
One of the problems of assessing the side effects of cannabinoids is that they do not cause a characteristic syndrome that is easily recognizable. All the side effects that they cause — agitation, tachycardia, drowsiness and lethargy, vomiting, confusion — can be caused by a host of other conditions, and not just by intoxication with artificial cannabinoid. However, the hospital in which I used to work, which now treats several cases a week, is able to detect the various substances in the urine or saliva within two hours, and can thus distinguish between Exodus, Damnation, Space-Cadet, Pirate and Annihilation, as they are popularly known.
Needless to say, the raw figures from the CDC do not tell us everything that we should like to know about the epidemiology of the consumption of synthetic cannabinoids. We do not know even whether the increase in the numbers of calls received by the poison control centers represents a real increase in the numbers of patients attending hospitals with the side effects caused by synthetic cannabinoids, or an increase in the awareness among doctors of the possible diagnosis.
More importantly, since we do not know how many people take these drugs and in what quantities, we cannot say what proportion of people who take them experience serious effects. As is always the case, further research is required.